Approximate controllability of fractional integro-differential equations involving nonlocal initial conditions
© Mahmudov and Zorlu; licensee Springer. 2013
Received: 12 December 2012
Accepted: 22 March 2013
Published: 8 May 2013
We discuss the approximate controllability of nonlinear fractional integro-differential system under the assumptions that the corresponding linear system is approximately controllable. Using the fixed-point technique, fractional calculus and methods of controllability theory, a new set of sufficient conditions for approximate controllability of fractional integro-differential equations are formulated and proved. The results in this paper are generalization and continuation of the recent results on this issue. An example is provided to show the application of our result.
Controllability is one of the fundamental concepts in mathematical control theory, which plays an important role in control systems. The controllability of nonlinear systems represented by evolution equations or inclusions in abstract spaces and qualitative theory of fractional differential equations has been extensively studied by several authors. An extensive list of these publications can be found in [1–44] and the references therein. Recently, the approximate controllability for various kinds of (fractional) differential equations has generated considerable interest. A pioneering work on the approximate controllability of deterministic and stochastic systems has been reported by Bashirov and Mahmudov , Dauer and Mahmudov  and Mahmudov . Sakthivel et al.  studied the approximate controllability of nonlinear deterministic and stochastic evolution systems with unbounded delay in abstract spaces. On the other hand, the fractional differential equation has gained more attention due to its demonstrated applications in numerous seemingly diverse and widespread fields of science and engineering. Yan  derived a set of sufficient conditions for the controllability of fractional-order partial neutral functional integro-differential inclusions with infinite delay in Banach spaces. Debbouche and Baleanu  established the controllability result for a class of fractional evolution nonlocal impulsive quasi-linear delay integro-differential systems in a Banach space using the theory of fractional calculus and fixed point technique. However, there exists only a limited number of papers on the approximate controllability of the fractional nonlinear evolution systems. Sakthivel et al.  studied the approximate controllability of deterministic semilinear fractional differential equations in Hilbert spaces. Wang  investigated the nonlocal controllability of fractional evolution systems. Surendra Kumar and Sukavanam  obtained a new set of sufficient conditions for the approximate controllability of a class of semilinear delay control systems of fractional order using the contraction principle and the Schauder fixed-point theorem. More recently, Sakthivel et al.  derived a new set of sufficient conditions for approximate controllability of fractional stochastic differential equations.
in , where , , stands for the Caputo fractional derivative of order β, and , , , are given functions to be specified later. Here, is the infinitesimal generator of a compact analytic semigroup of bounded linear operators , , on a real Hilbert space X. B is a linear bounded operator from a real Hilbert space U to X.
The rest of this paper is organized as follows. In Section 2, we give some preliminary results on the fractional powers of the generator of an analytic compact semigroup and introduce the mild solution of system (1). In Section 3, we study the existence of mild solutions for system (1) under the feedback control defined in (5). We show that the control system (1) is approximately controllable on provided that the corresponding linear system is approximately controllable. Finally, an example is given to demonstrate the applicability of our result.
In this section, we introduce some facts about the fractional powers of the generator of a compact analytic semigroup, the Caputo fractional derivative that are used throughout this paper.
It follows that each is an injective continuous endomorphism of X. Hence we can define , which is a closed bijective linear operator in X. It can be shown that each has dense domain and that for . Moreover, for every and with , where , I is the identity in X. (For proofs of these facts, we refer to the literature [15, 20, 22].)
We denote by the Hilbert space of equipped with norm for , which is equivalent to the graph norm of . Then we have , for (with ) and the embedding is continuous. Moreover, has the following basic properties.
Lemma 1 
for each and .
for each and .
- (iii)For every , is bounded in X and there exists such that
is a bounded linear operator for .
provided the right-hand side is pointwise defined on , where Γ is the gamma function.
The Caputo derivative of a constant is equal to zero. If f is an abstract function with values in X then the integrals which appear in Definitions 2 and 3 are taken in Bochner’s sense.
Here, is a probability density function defined on , that is , and .
- (i)For any fixed , and any , we have the operators and are linear and bounded operators, i.e. for any ,
The operators and are strongly continuous for all .
and are norm continuous in X for .
and are compact operators in X for .
For every , the restriction of to and the restriction of to are norm continuous.
For every , the restriction of to and the restriction of to are compact operators in .
- (vii)For all and ,
In this paper, we adopt the following definition of mild solution of equation (1).
It is clear that is bounded if . In what follows, we assume that .
3 Approximate controllability
In this section, we state and prove conditions for the approximate controllability of semilinear fractional control integro-differential systems. To do this, we first prove the existence of a fixed point of the operator defined below using Krasnoselskii’s fixed-point theorem. Secondly, in Theorem 11, we show that under the uniform boundedness of f and g the approximate controllability of fractional systems (1) is implied by the approximate controllability of the corresponding linear system (4).
Let be the state value of (1) at terminal time T corresponding to the control u and the initial value . Introduce the set , which is called the reachable set of system (1) at terminal time T, its closure in is denoted by .
Definition 6 The system (1) is said to be approximately controllable on if , that is, given an arbitrary it is possible to steer from the point to within a distance ε from all points in the state space at time T.
respectively, where denotes the adjoint of B and is the adjoint of . It is straightforward that the operator is a linear bounded operator.
Theorem 7 
is positive, that is, for all nonzero .
For all strongly converges to zero as . Here, J is the duality mapping of Z into .
Lemma 8 The linear fractional control system (4) is approximately controllable on if and only if as in the strong operator topology.
Proof The lemma is a straightforward consequence of Theorem 7. Indeed, the system (4) is approximately controllable on if and only if for all nonzero , see . By Theorem 7, as for all . □
Remark 9 Notice that positivity of is equivalent to . In other words, since , approximate controllability of the linear system (4) is equivalent to , .
Before proving the main results, let us first introduce our basic assumptions.
(H2) is a Lipschitz function with Lipschitz constant .
(H c ) The linear system (4) is approximately controllable on .
has a fixed point in .
Proof It is easy to see that for any the operator maps into itself.
Therefore, from (7) and (8), it follows that for any there exists such that for every . Therefore, for any the fractional Cauchy problem (1) with the control (5) has a mild solution if and only if the operator has a fixed point in .
In what follows, we will show that and satisfy the conditions of Krasnoselskii’s fixed-point theorem. From (H2) and (6), we infer that is a contraction. Next, we show that is completely continuous on .
implying that as . This proves that is continuous on .
Step 2. is compact on .
approaches to zero as , using the total boundedness, we conclude that for each , the set is relatively compact in .
and the limit is independent of . The case is trivial. Consequently, the set is equicontinuous. Now applying the Arzela-Ascoli theorem, it results that is compact on .
Therefore, applying Krasnoselskii’s fixed-point theorem, we conclude that has a fixed point, which gives rise to a mild solution of Cauchy problem (1) with control given in (5). This completes the proof. □
Theorem 11 Let the assumptions (H1), (H2) and (H c ) be satisfied. Moreover, assume the functions and are bounded and . Then the semilinear fractional system (3) is approximately controllable on .
as . This proves the approximate controllability of (1). □
where , , .
Clearly, the assumption (H1) is satisfied. On the other hand, it can be easily seen that the deterministic linear system corresponding to (11) is approximately controllable on ; see .
where and .
The functions , are continuous and uniformly bounded.
- 3.is continuously differentiable, and
It follows that is bounded and Lipschitz continuous. On the other hand, it is not difficult to verify that are continuous.
By Remark 9, the linear system corresponding to (11) is approximately controllable on if and only if , implies that . This follows from the representation of .
Dedicated to Professor Hari M Srivastava.
The authors would like to thank the reviewers for their valuable comments and helpful suggestions that improved the note’s quality.
- Debbouche A, Baleanu D: Controllability of fractional evolution nonlocal impulsive quasilinear delay integro-differential systems. Comput. Math. Appl. 2011, 62(3):1442-1450.MathSciNetView ArticleGoogle Scholar
- Agarwal RP, Benchohra M, Slimani BA: Existence results for differential equations with fractional order and impulses. Mem. Differ. Equ. Math. Phys. 2008, 44: 1-21. 10.1134/S0012266108010011MathSciNetView ArticleGoogle Scholar
- Abada N, Benchohra M, Hammouche H: Existence and controllability results for nondensely defined impulsive semilinear functional differential inclusions. J. Differ. Equ. 2009, 246: 3834-3863. 10.1016/j.jde.2009.03.004MathSciNetView ArticleGoogle Scholar
- Ahmad B, Nieto JJ: Existence results for a coupled system of nonlinear fractional differential equations with three-point boundary conditions. Comput. Math. Appl. 2009, 58: 1838-1843.MathSciNetView ArticleGoogle Scholar
- Bashirov AE, Mahmudov NI: On concepts of controllability for deterministic and stochastic systems. SIAM J. Control Optim. 1999, 37: 1808-1821. 10.1137/S036301299732184XMathSciNetView ArticleGoogle Scholar
- Cannon J Encyclopedia of Mathematics and Its Applications 23. In The One-Dimensional Heat Equation. Addison-Wesley, Menlo Park; 1984.View ArticleGoogle Scholar
- Curtain RF, Zwart HJ: An Introduction to Infinite Dimensional Linear Systems Theory. Springer, New York; 1995.View ArticleGoogle Scholar
- Dauer JP, Mahmudov NI: Approximate controllability of semilinear functional equations in Hilbert spaces. J. Math. Anal. Appl. 2002, 273: 310-327. 10.1016/S0022-247X(02)00225-1MathSciNetView ArticleGoogle Scholar
- Mahmudov NI, Denker A: On controllability of linear stochastic systems. Int. J. Control 2000, 73: 144-151. 10.1080/002071700219849MathSciNetView ArticleGoogle Scholar
- Mahmudov NI: Approximate controllability of semilinear deterministic and stochastic evolution equations in abstract spaces. SIAM J. Control Optim. 2003, 42: 1604-1622. 10.1137/S0363012901391688MathSciNetView ArticleGoogle Scholar
- Mahmudov NI: Approximate controllability of evolution systems with nonlocal conditions. Nonlinear Anal. 2008, 68: 536-546. 10.1016/j.na.2006.11.018MathSciNetView ArticleGoogle Scholar
- Mahmudov NI: Controllability of linear stochastic systems in Hilbert spaces. J. Math. Anal. Appl. 2001, 259: 64-82. 10.1006/jmaa.2000.7386MathSciNetView ArticleGoogle Scholar
- Benchohra M, Ouahab A: Controllability results for functional semilinear differential inclusions in Frechet spaces. Nonlinear Anal. TMA 2005, 61: 405-423. 10.1016/j.na.2004.12.002MathSciNetView ArticleGoogle Scholar
- Byszewski L: Theorems about the existence and uniqueness of solutions of a semilinear evolution nonlocal Cauchy problem. J. Math. Anal. Appl. 1991, 162: 494-505. 10.1016/0022-247X(91)90164-UMathSciNetView ArticleGoogle Scholar
- Górniewicz L, Ntouyas SK, O’Regan D: Controllability of semilinear differential equations and inclusions via semigroup theory in Banach spaces. Rep. Math. Phys. 2005, 56: 437-470. 10.1016/S0034-4877(05)80096-5MathSciNetView ArticleGoogle Scholar
- Tai Z, Wang X: Controllability of fractional-order impulsive neutral functional infinite delay integrodifferential systems in Banach spaces. Appl. Math. Lett. 2009, 22: 1760-1765. 10.1016/j.aml.2009.06.017MathSciNetView ArticleGoogle Scholar
- Fu X: Controllability of non-densely defined functional differential systems in abstract space. Appl. Math. Lett. 2006, 19: 369-377. 10.1016/j.aml.2005.04.016MathSciNetView ArticleGoogle Scholar
- Fu X, Mei K: Approximate controllability of semilinear partial functional differential systems. J. Dyn. Control Syst. 2009, 15: 425-443. 10.1007/s10883-009-9068-xMathSciNetView ArticleGoogle Scholar
- Klamka J: Constrained approximate controllability. IEEE Trans. Autom. Control 2000, 45: 1745-1749. 10.1109/9.880640MathSciNetView ArticleGoogle Scholar
- Klamka J: Constrained controllability of semilinear systems with delays. Nonlinear Dyn. 2009, 56: 169-177. 10.1007/s11071-008-9389-4MathSciNetView ArticleGoogle Scholar
- Liu H, Chang J: Existence for a class of partial differential equations with nonlocal conditions. Nonlinear Anal. 2009, 70: 3076-3083. 10.1016/j.na.2008.04.009MathSciNetView ArticleGoogle Scholar
- Lakshmikantham V: Theory of fractional differential equations. Nonlinear Anal., Theory Methods Appl. 2008, 60(10):3337-3343.MathSciNetView ArticleGoogle Scholar
- Mophou GM, N’Guérékata GM: Existence of mild solution for some fractional differential equations with nonlocal conditions. Semigroup Forum 2009, 79(2):322-335.View ArticleGoogle Scholar
- N’Guérékata GM: A Cauchy problem for some fractional abstract differential equation with nonlocal conditions. Nonlinear Anal. TMA 2009, 70(5):1873-1876. 10.1016/j.na.2008.02.087View ArticleGoogle Scholar
- Ren Y, Hu L, Sakthivel R: Controllability of impulsive neutral stochastic functional differential inclusions with infinite delay. J. Comput. Appl. Math. 2011, 235: 2603-2614. 10.1016/j.cam.2010.10.051MathSciNetView ArticleGoogle Scholar
- Sakthivel R, Ren Y, Mahmudov NI: Approximate controllability of second-order stochastic differential equations with impulsive effects. Mod. Phys. Lett. B 2010, 24: 1559-1572. 10.1142/S0217984910023359MathSciNetView ArticleGoogle Scholar
- Sakthivel R, Suganya S, Anthoni SM: Approximate controllability of fractional stochastic evolution equations. Comput. Math. Appl. 2012, 63(3):660-668.MathSciNetView ArticleGoogle Scholar
- Sakthivel R, Nieto JJ, Mahmudov NI: Approximate controllability of nonlinear deterministic and stochastic systems with unbounded delay. Taiwan. J. Math. 2010, 14: 1777-1797.MathSciNetGoogle Scholar
- Balachandran K, Sakthivel R: Controllability of functional semilinear integrodifferential systems in Banach spaces. J. Math. Anal. Appl. 2001, 255: 447-457. 10.1006/jmaa.2000.7234MathSciNetView ArticleGoogle Scholar
- Balachandran K, Sakthivel R, Dauer JP: Controllability of neutral functional integrodifferential systems in Banach spaces. Comput. Math. Appl. 2000, 39: 117-126.MathSciNetView ArticleGoogle Scholar
- Sakthivel R, Ren Y, Mahmudov NI: On the approximate controllability of semilinear fractional differential systems. Comput. Math. Appl. 2011, 62: 1451-1459.MathSciNetView ArticleGoogle Scholar
- Sakthivel R, Ren Y: Complete controllability of stochastic evolution equations with jumps. Rep. Math. Phys. 2011, 68: 163-174. 10.1016/S0034-4877(12)60003-2MathSciNetView ArticleGoogle Scholar
- Kumar S, Sukavanam N: Approximate controllability of fractional order semilinear systems with bounded delay. J. Differ. Equ. 2012, 252: 6163-6174. 10.1016/j.jde.2012.02.014MathSciNetView ArticleGoogle Scholar
- Sukavanam N, Kumar S: Approximate controllability of fractional order semilinear delay systems. J. Optim. Theory Appl. 2011, 151: 373-384. 10.1007/s10957-011-9905-4MathSciNetView ArticleGoogle Scholar
- Nieto JJ: Basic theory for nonresonance impulsive periodic problems of first order. J. Math. Anal. Appl. 1997, 205: 423-433. 10.1006/jmaa.1997.5207MathSciNetView ArticleGoogle Scholar
- Hino Y, Murakami S, Naito T Lecture Notes in Mathematics 1473. In Functional Differential Equations with Infinite Delay. Springer, Berlin; 1991.Google Scholar
- Zhou Y, Jiao F: Existence of mild solutions for fractional neutral evolution equations. Comput. Math. Appl. 2010, 59: 1063-1077.MathSciNetView ArticleGoogle Scholar
- Zhou Y, Jiao F: Nonlocal Cauchy problem for fractional evolution equations. Nonlinear Anal., Real World Appl. 2010, 11: 4465-4475. 10.1016/j.nonrwa.2010.05.029MathSciNetView ArticleGoogle Scholar
- Wang J, Zhou Y: A class of fractional evolution equations and optimal controls. Nonlinear Anal., Real World Appl. 2011, 12: 262-272. 10.1016/j.nonrwa.2010.06.013MathSciNetView ArticleGoogle Scholar
- Wang J, Fan Z, Zhou Y: Nonlocal controllability of semilinear dynamic systems with fractional derivative in Banach spaces. J. Optim. Theory Appl. 2012, 154(1):292-302. 10.1007/s10957-012-9999-3MathSciNetView ArticleGoogle Scholar
- Wang R-N, Liu J, Chen D-H: Abstract fractional integro-differential equations involving nonlocal initial conditions in α -norm. Adv. Differ. Equ. 2011., 2011: Article ID 25Google Scholar
- Pazy A: Semigroups of Linear Operators and Applications to Partial Differential Equations. Springer, New York; 1983.View ArticleGoogle Scholar
- Podlubny I Math. in Science and Eng. 198. In Fractional Differential Equations. Technical University of Kosice, Slovak Republic; 1999.Google Scholar
- Kilbas AA, Srivastava HM, Trujillo JJ North-Holland Mathematics Studies 204. In Theory and Applications of Fractional Differential Equations. Elsevier, Amsterdam; 2006.Google Scholar
- Yan Z: Approximate controllability of partial neutral functional differential systems of fractional order with state-dependent delay. Int. J. Control 2012, 85: 1051-1062. 10.1080/00207179.2012.675518View ArticleGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.